Kentucky, 2011

Flash Flood and Damaging Wind in Kentucky, August 13, 2011

August 13, 2011 · NWS JKL · 4 events in 4 counties and zones

A small cluster of strong thunderstorms dumped heavy rainfall on portions of eastern KY on August 13th. Flash flooding occurred in Powell county at the Whittleton Branch camp grounds leading to the evacuation of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A small cluster of strong thunderstorms dumped heavy rainfall on portions of eastern KY on August 13th. Flash flooding occurred in Powell county at the Whittleton Branch camp grounds leading to the evacuation of the area. One tree was also blown down in Pike county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 11:53 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 11:53 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1253 PM EDT SAT AUG 13 2011

.SHORT TERM.../THE REST OF TODAY/

A WARM FRONT EXTENDS DOWN INTO THE COMMONWEALTH FROM AN AREA OF LOW
PRESSURE CENTERED OVER MI. 15Z ANALYSIS PLACES THE WARM FRONT FROM
NORTHCENTRAL KY DOWN TO THE CUMBERLAND PLATEAU REGION. CONVECTION HAS
BEEN DEVELOPING IN THE VICINITY OF THE FRONT OVER PARTS OF SOUTHCENTRAL
KY WITH ADDITIONAL CONVECTION OVER EASTERN MIDDLE TN AND MOVING INTO
THE CUMBERLAND PLATEAU OF TN. CONVECTION THAT HAD BEEN MOVING EAST
OVER WESTERN KY THIS MORNING HAS WEAKENED. SOME MID AND HIGH LEVEL
CLOUDS ALONG WITH SOME CU DEVELOPMENT HAS OCCURRED ALONG A LINE FROM
EASTERN OH SOUTHWEST INTO NORTHCENTRAL KY AND THEN SOUTH AND
SOUTHWEST INTO WESTERN AND CENTRAL KY TOWARD THE GULF COAST STATES.
SOME SCATTERED CU HAS ALSO DEVELOPED FURTHER EAST WHERE SKIES WERE
GENERALLY MOSTLY CLEAR. MEANWHILE...WV IMAGERY SUPPORTED A SW/V
TROUGH MOVING THROUGH THE LOWER OH VALLEY...WITH ANOTHER ONE UPSTREAM
MOVING TOWARD THE MID MS VALLEY. THE MAIN UPPER LEVEL DISTURBANCE WAS
MOVING FROM MN INTO IA.

MOISTURE AND HEATING IN ADVANCE OF THE FIRST DISTURBANCE MAY BE
SUFFICIENT FOR CONTINUED SCATTERED ELEVATED CONVECTION INTO THE
AFTERNOON. 12Z OHX RAOB INDICATED SOME ELEVATED INSTABILITY THIS
AM...SO CONVECTION OVER THE NEXT COUPLE OF HOURS SHOULD BE
ELEVATED PER MODEL FORECAST SOUNDINGS...WITH POTENTIAL FOR SFC BASED
CONVECTION LATER ON THIS AFTERNOON. SKIES SHOULD REMAIN THE MOST
CLEAR OVER THE FAR SOUTHEASTERN COUNTIES AND VA BORDER COUNTIES
THOUGH A GENERAL INCREASE IN CLOUD COVER IS EXPECTED. THIS SHOULD
LEAD TO THE WARMEST MAX T IN THE BIG SANDY REGION WITH CLOUD COVER
AND SCATTERED CONVECTION POSSIBLY HOLDING TEMPS BACK OF MOSTLY
FLAT-LINING IN THE SOUTHWEST. HOWEVER...LOW LEVEL WARM ADVECTION IN
ADVANCE OF THE APPROACHING SYSTEM WILL BALANCE THIS OUT TO SOME
EXTENT SO CONFIDENCE IN MAX T IN THE SOUTHWEST IS NOT EXTREMELY HIGH.

UPDATED THE FORECAST TO GO WITH SOME SCATTERED POPS ACROSS THE SOUTH
FOR THE REMAINDER OF THE DAY AND KEPT ISOLATED POPS IN THE NORTH
WHERE MOISTURE WILL BE A BIT MORE LIMITED. OPTED TO RAISE MAX T
ACROSS THE BOARD A DEGREE OR TWO...BUT RAISED THEM THE MOST ACROSS
MUCH OF THE EASTERN AND SOUTHEASTERN CWA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

07Z IR/WV SHOT SHOWS A BAND OF MID/UPPER LEVEL DEBRIS CLOUDS FROM
ACTIVITY UPSTREAM OVER THE PLAINS AND MS VALLEY SPREADING INTO ERN
KY. LOOKING AT THE BIGGER PICTURE...A POTENT MID LEVEL CIRCULATION
CONTINUES TO CHURN THRU THE UPPER MIDWEST AND IS BEGINNING TO TURN
SLIGHTLY TOWARDS THE SE. SFC ANALYSIS REVEALS THE DEVELOPING SFC
REFLECTION OF THIS FEATURE CURRENTLY OVER THE UPPER MS VALLEY WITH A
TROF AHEAD OF THE ASSOCIATED COLD FRONT EXTENDING FROM THE SFC LOW
BACK TO THE SW INTO THE CENTRAL PLAINS.

CLOSER TO HOME...A NEARLY STATIONARY FRONT REMAINS STALLED OVER THE
LOWER MS VALLEY STRETCHING EAST THRU SRN TN AND INTO THE CAROLINAS.
DEW PTS ARE RUNNING AS MUCH AS 5 TO 10 DEGREES HIGHER AROUND THE
VALLEYS THAN LAST NIGHT...AND THIS HAS ALLOWED FOR ANOTHER ROUND OF
FOG AND LOW STRATUS TO DEVELOP AROUND THE RIVER VALLEYS. THE MODELS
REMAIN IN FAIRLY DECENT AGREEMENT WITH THE BIG PICTURE BUT AS USUAL
ARE SHOWING SOME DISCORD WITH THE SFC FEATURES. HAVE USED A BLEND OF
THE 13.00Z SUITE IN CONSIDERING THE MID AND UPPER LEVEL INFLUENCES
THRU THE PERIOD WITH A NAM/EURO/GFS COMPROMISE FOR THE SENSIBLE WX
SPECIFICS.

FOR TODAY...MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO BUILD AHEAD
OF THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ADVANCING THRU
THE GREAT LAKES. THE BOUNDARY TO OUR SOUTH IS EXPECTED TO RETREAT
NORTHWARD IN RESPONSE TO THE APPROACHING MID LEVEL TROF AND A FEW
BREAKS IN THE CLOUDS THIS MORNING WILL AID IN DESTABILIZING THE LOWER
LEVELS. WITH A VIABLE TRIGGER AND INSTABILITY IN PLACE TSTMS WILL BE
POSSIBLE THIS AFTERNOON...PARTICULARLY OVER THE SRN 1/2 OF THE CWA.
FCST SOUNDINGS FROM AROUND THE AREA INDICATE A VERY LIMITED SEVERE
POTENTIAL...BUT WILL LET THE HWO MENTION THE POSSIBILITY OF DAMAGING
WINDS THIS AFTERNOON.

GUIDANCE CONTINUES TO POINT TOWARDS A COLD FROPA OVERNIGHT WITH A
BETTER POTENTIAL FOR TSTMS. AGAIN...FCST SOUNDINGS AND WIND FIELDS DO
NOT LOOK TOO IMPRESSIVE FOR A WIDESPREAD SEVERE EVENT BUT WILL
MENTION THE POSSIBILITY OF STRONG WINDS AND...WITH LOWER WET BULB
HEIGHTS...A POSSIBILITY FOR SMALL HAIL AS WELL. THE LATEST ROUND OF
SOLUTIONS HAS BACKED OFF ON THE PWATS AS WELL BUT IS STILL HITTING
THE 75TH PERCENTILE FOR LATE SUMMER. OVERALL...AM EXPECTING EVERYONE
WILL SEE AROUND 1 TO 1.5 INCHES FROM THIS AFTERNOON THRU SUNDAY
AFTERNOON WITH THE BULK OF THAT COMING OVERNIGHT. AS ALWAYS...HIGHER
AMOUNTS WILL BE POSSIBLE WHERE TRAINING OCCURS AND WILL HAVE TO WAIT
AND SEE HOW EVENTS UNFOLD TONIGHT...BUT ATTM AM NOT EXPECTING ANY
WIDESPREAD FLASH FLOODING WITH THIS EVENT.

SHOWERS AND TSTMS LOOK TO CONTINUE THRU THE MORNING AND INTO THE
AFTERNOON BUT ACTIVITY SHOULD BEGIN TO DECLINE SUNDAY EVENING FROM W
TO E WITH THE PASSAGE OF THE H5 TROF...AND HAVE NOT COMPLETELY
DISCOUNTED THE POSSIBILITY OF A FEW SCATTERED SHOWERS LINGERING THRU
THE OVERNIGHT HOURS AS WELL. MOS KEEPS A SLIGHT CHANCE FOR ACTIVITY
ON MONDAY AND WILL KEEP THIS IN THE INHERITED FCST FOR NOW TO AVOID
HAVING TO REINSERT POPS LATER...THOUGH THIS SEEMS DOUBTFUL WITH
HEIGHTS RISING ALOFT IN RESPONSE TO SFC HIGH PRESSURE BUILDING INTO
THE OHIO VALLEY TEMPORARILY TO START THE WORK WEEK.

TEMPERATURES IN GENERAL WILL RUN A FEW TICKS BELOW NORMAL AFTER
TO DAYS HIGHS IN THE REALM OF CLIMATOLOGICAL NORMS. HAVE CONTINUED TO
STAY BELOW THE MAV FOR HIGHS WITH A MORE LIMITED DIURNAL RANGE
THROUGHOUT THE PERIOD GIVEN THE EXPECTED PRECIP AND CLOUD COVERAGE
BOTH TONIGHT AND ON SUNDAY NIGHT.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE LATEST SUITE OF MODEL GUIDANCE FOR THE EXTENDED APPEARS MOSTLY
ON TRACK WITH THE CURRENT FORECAST. THE QUESTIONS REMAIN CONCERNING
THE IMPACT OF THE FIRST WAVE PASSING THROUGH THE REGION ON TUESDAY
AND WEDNESDAY. THE GFS AND 12Z ECMWF BRING A BIT MORE CONVECTION
INTO EAST KENTUCKY FROM THIS THAN THE GEM AND THE NEW...00Z...
ECMWF. GIVEN THE UNCERTAINTY WITH THIS FEATURE AND THE RAPID
APPROACH OF THE NEXT MORE IMPRESSIVE WAVE/TROUGH/HEIGHT FALLS INTO
THE GREAT LAKES AND OHIO VALLEY FOR THE LATTER PART OF THE WORK
WEEK...HAVE DECIDED TO INTRODUCE THE POTENTIAL FOR CONVECTION
THROUGHOUT THE CWA A BIT EARLIER THAN THE INHERITED GRIDS...
STARTING ON WEDNESDAY AND CARRYING THROUGH THE REMAINDER OF THE
FORECAST. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO THE REST OF
THE FORECAST.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

MODELS ARE ONLY IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD. IN
GENERAL UPPER AND MID LEVEL RIDGING BUILDS INTO THE REGION ALONG
WITH CORRESPONDING SFC HIGH PRESSURE FOR A DRY AND SEASONABLY WARM
FORECAST THROUGH THE BULK OF THE PERIOD. SIGNIFICANT DIFFERENCES DO
SHOW UP...MAINLY WITH REGARDS TO A MID LEVEL SHORT WAVE THAT THE
ECMWF HAS CROSSING THE REGION DY'S5/6...TUESDAY INTO WEDNESDAY...AND
THEN WITH ANOTHER SYSTEM CROSSING THE NORTHERN TIER AND SLIDING INTO
OUR AREA LATE IN THE PERIOD...LATE DY6 INTO DY7 THUR INTO FRIDAY.
THE 0Z ECMWF IS AN OUTLIER WITH THE STRENGTH OF THE FIRST FEATURE
AND THERE HAS BEEN POOR RUN TO RUN CONTINUITY. IN ADDITION...THE
ECMWF IS SLOWER WITH THE SECOND SYSTEM WHEN COMPARED TO THE 06Z GFS
BUT HAS SUPPORT FOR THE SLOWER SOLUTION FROM ENSEMBLE SOLUTIONS.

CONSENSUS IN MODELS SUGGEST THERE IS NOT MUCH IN THE WAY OF SENSIBLE
WEATHER WITH THE FIRST SHORT WAVE FEATURE OTHER THAN AN INCREASE IN
CLOUDS AS A SFC WARM FRONTAL BOUNDARY LIFTS ACROSS THE AREA BY
WEDNESDAY. HOWEVER...THE ECMWF DOES TRY TO GENERATE SOME WEATHER
OVER OUR AREA. BUT WITH INCONSISTENT SOLUTIONS FROM THE ECMWF WILL
KEEP ANY SIGNIFICANT WEATHER TO OUR NORTH ATTM. WITH THE SECOND
SYSTEM...AND SFC COLD FRONT THE 0Z ECMWF IS ABOUT 24 HOURS SLOWER
WITH THE FRONT WHEN COMPARED TO THE 06Z GFS. THE SLOWER SOLUTION IS
MORE OFTEN THE CORRECT DIRECTION TO GO WITH SYSTEMS THIS FAR OUT.
THEREFORE FOCUSED HIGHER POPS TOWARDS THE END OF THE EXTENDED...
THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT ROLLS INTO THE AREA.

AGAIN EXPECT TEMPERATURES TO BE SEASONABLY WARM...NORMAL TO SLIGHTLY
ABOVE NORMAL FOR THIS TIME OF YEAR. OVERNIGHT LOWS SHOULD BE
PLEASANTLY COOL ESPECIALLY IN OUR TYPICALLY COOLER VALLEY LOCATIONS.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

OUTSIDE OF SCATTERED CONVECTION THROUGH 0Z...CIGS SHOULD AVERAGE MVFR
AS A WARM FRONT ATTEMPTS TO RETREAT ACROSS THE AREA. HOWEVER...ISOLATED
TO SCATTERED CONVECTION IS POSSIBLE...INITIALLY MAINLY SOUTH AND
SOUTHEAST OF JKL OF DURING THE FIRST COUPLE HOURS OF THE PERIOD.
ALTHOUGH SOME ISOLATED CONVECTION CANNOT BE RULED OUT AT THE TAF
SITES DURING THE FIRST FEW HRS OF THE PERIOD...TIMING OF POTENTIAL
DEVELOPMENT NEAR THE TAF SITES BETWEEN 18Z AND 00Z IS UNCERTAIN. THE
HIGHEST POTENTIAL FOR SHRA/TSRA APPEARS TO BE BETWEEN ABOUT 3Z AND 9Z
IN ADVANCE OF A COLD FRONT THAT WILL PUSH ACROSS ERN KY LATE TONIGHT
AND EARLY ON SUN. LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR ABOUT 10
HRS OF PREVAILING MVFR STARTING BETWEEN 1Z AND 3Z...BUT PLAN TO GO
WITH A TEMPO GROUP DOWN TO IFR VIS AND CIGS FOR A FEW HOURS BETWEEN
3Z AND 9Z. CIGS SHOULD IMPROVE TO VFR LATE BEHIND THE FRONT. WINDS WILL
AVERAGE SOUTHWEST EARLY IN THE PERIOD...WITH WINDS VEERING TO WEST
WITH THE PASSAGE OF THE FRONT. WINDS SHOULD GENERALLY BE 10KT OR LESS...BUT
GUSTS OF 20 TO 30KT COULD OCCUR WITH ANY THUNDERSTORM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/JP
LONG TERM....RAY/GREIF
AVIATION...JP
Hazardous weather outlook, Aug 13, 4:01 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT SAT AUG 13 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
501 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WINDS POSSIBLE NEAR ANY STORMS.

THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT SWINGS THROUGH THE
OHIO VALLEY. DAMAGING WINDS WILL AGAIN BE THE MAIN THREAT NEAR ANY
STORMS OVERNIGHT...WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AND AGAIN FROM WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND DAMAGE...OR FLASH
FLOODING FROM SATURDAY THROUGH SUNDAY TO THE NATIONAL WEATHER SERVICE
IN JACKSON.

MB

In the hours before

Special weather statement, Aug 13, 12:52 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT SAT AUG 13 2011

KYZ106-107-109-110-112-113-131830-
JOHNSON-KNOTT-MAGOFFIN-MORGAN-BREATHITT-FLOYD-
152 PM EDT SAT AUG 13 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT SATURDAY AFTERNOON...

   SOUTHWESTERN JOHNSON...
   EXTREME NORTHWESTERN KNOTT...
   MAGOFFIN...
   EXTREME SOUTH CENTRAL MORGAN...
   BREATHITT AND
   EXTREME NORTHWESTERN FLOYD.

AT 151 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED ALONG A LINE EXTENDING FROM MOUNTAIN VALLEY TO HAGINSVILLE TO
WATTS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JACKSON
TO JACKSON TO 8 MILES SOUTH OF JACKSON...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ROUSSEAU AND
SIKES AROUND 200 PM EDT...GAUGE AND HAGER AROUND 205 PM EDT...OVA
AROUND 210 PM EDT...GULLETT AROUND 215 PM EDT...DAISYDELL AND
SALYERSVILLE AROUND 220 PM EDT

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS UP TO 35 MPH AND FREQUENT LIGHTNING IN
THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Aug 13, 12:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT SAT AUG 13 2011

KYZ088-115>118-131830-
LESLIE-LETCHER-PERRY-CLAY-HARLAN-
155 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT SATURDAY AFTERNOON...

   CENTRAL LESLIE...
   EXTREME SOUTHWESTERN LETCHER...
   SOUTH CENTRAL PERRY...
   EXTREME SOUTHEASTERN CLAY AND
   NORTH CENTRAL HARLAN.

AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ASHER...OR 8
MILES SOUTH OF HYDEN...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHAPPELL AROUND
200 PM EDT...CINDA AROUND 210 PM EDT...BIG FORK AROUND 215 PM EDT...
DALEY AROUND 220 PM EDT...BIG ROCK AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT LIGHTNING
IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Aug 13, 1:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT SAT AUG 13 2011

KYZ107-109-110-112-113-131915-
JOHNSON-KNOTT-MAGOFFIN-BREATHITT-FLOYD-
230 PM EDT SAT AUG 13 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 315 PM EDT SATURDAY AFTERNOON...

   SOUTHEASTERN JOHNSON...
   NORTHERN KNOTT...
   SOUTHEASTERN MAGOFFIN...
   EXTREME EAST CENTRAL BREATHITT AND
   FLOYD.

AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GALDIA TO GUNLOCK TO ELMROCK...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF SALYERSVILLE TO 13 MILES NORTH
OF HINDMAN TO 7 MILES NORTH OF HINDMAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVID AROUND
235 PM EDT...BRAINARD AROUND 240 PM EDT...BONANZA AROUND 245 PM
EDT...HUEYSVILLE AROUND 250 PM EDT...PRESTONSBURG AND PORTER
JUNCTION AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Aug 13, 1:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT SAT AUG 13 2011

KYZ107-109-110-112-113-131915-
JOHNSON-KNOTT-MAGOFFIN-BREATHITT-FLOYD-
230 PM EDT SAT AUG 13 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 315 PM EDT SATURDAY AFTERNOON...

   SOUTHEASTERN JOHNSON...
   NORTHERN KNOTT...
   SOUTHEASTERN MAGOFFIN...
   EXTREME EAST CENTRAL BREATHITT AND
   FLOYD.

AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GALDIA TO GUNLOCK TO ELMROCK...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF SALYERSVILLE TO 13 MILES NORTH
OF HINDMAN TO 7 MILES NORTH OF HINDMAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVID AROUND
235 PM EDT...BRAINARD AROUND 240 PM EDT...BONANZA AROUND 245 PM
EDT...HUEYSVILLE AROUND 250 PM EDT...PRESTONSBURG AND PORTER
JUNCTION AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...AND FREQUENT LIGHTNING IN
THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Letcher

When
August 13, 1:55 PM EST to 2:10 PM EST
Where
Letcher County, Whitesburg
Reported by
Trained Spotter
Coordinates
37.120, -82.820

A half inch of rain fell in Whitesburg between 255 and 310 pm.

Heavy Rain, Jackson

When
August 13, 6:00 PM EST to 6:55 PM EST
Where
Jackson County, 5 mi S of Mc Kee
Reported by
Mesonet
Coordinates
37.358, -84.000

The Jackson county mesonet site measured 1.55 inches of rainfall between 7 and 755 pm.

Flash Flood, Powell

When
August 13, 9:00 PM EST to 10:00 PM EST
Where
Powell County, 1.56 mi SW of Slade to 0.79 mi WSW of Natural Bridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.784, -83.720

Powell county rescue squads were dispatched to the Whittleton Branch camp grounds in Natural Bridge State Park for evacuation efforts due to flooding.

Thunderstorm Wind, Pike

When
August 13, 10:00 PM EST
Where
Pike County, Virgie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.330, -82.580

A tree was blown down on Newsome Cemetary Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331831, 331832, 331833, 331834.